Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla/ SSRI / CNS Side Effects
Jun 24, 2007

I've had major sensitivity to a variety of SSRI drugs (I've been through a few Serotonin Syndrome episodes), and in the past year have taken Celexa, and then Lexapro (for Panic Disorder and GAD), both which have made me feel incredibly wired and more anxious (and I've been taking incredibly low doses). Because of this, I have been taking Xanax with the Lexapro, which has helped a bit. I started Atripla over a few months ago, and have been dealing with side effects such as feeling exhausted, agitated, mentally drained, incredibly anxious, and the usual sleep issues that go with the Atripla side effects. I stopped taking the Lexapro last week, because that and the Atripla combination were driving me a bit nuts, and were actually causing more panic attacks and agitation. The Atripla is working great on my numbers (down from over 100,000 viral load to 58 in two months), but the drug definitely pushes some mental buttons that is incredibly uncomfortable at times. I'm trying to be patient (and my doctor wants me to try to stick with it for a bit longer to see if the effects go away), but am wondering if I should stick this out, possibly try another SSRI if necessary, or switch to another HIV drug, and if there is one you might recommend. I've also been doing cognitive behavioral therapy for the Panic Disorder which has been great, but once I started the Atripla, things went a bit haywire, and I've been hyper-focused and sensitive to how I'm feeling, and in return have been totally stressing myself out. I'm not exactly sure what to do...

Response from Dr. Horwath

Unfortunately, the side effects that you describe (feeling exhausted, agitated, mentally drained, incredibly anxious, and sleep problems) are very commonly associated with efavirenz, which is one of the drugs in Atripla, which is a combination of 3 drugs at a fixed dose. If these side effects persist, then you may need to reconsider your anitretroviral regimen. Your doctor is correct in recommending that you wait before giving up on the Atripla. In some people these uncomortable side effects resolve after a few weeks or months. However, in some people they persist for a long time. If that happens, then speak to your doctor about alternative antiretroviral treatments.



Previous
atripla. how fast does it work?
Next
Please Advise

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement